Article Text

PDF
Identifying causes of adverse events detected by an automated trigger tool through in-depth analysis
  1. S E Muething1,2,
  2. P H Conway1,2,3,
  3. E Kloppenborg1,
  4. A Lesko4,
  5. P J Schoettker1,
  6. M Seid1,5,
  7. U Kotagal1
  1. 1Division of Health Policy and Clinical Effectiveness, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio, USA
  2. 2Division of General and Community Pediatrics, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio, USA
  3. 3Department of Health and Human Services, Washington, DC, USA
  4. 4Division of Pharmacy, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio, USA
  5. 5Division of Pulmonary Medicine, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio, USA
  1. Correspondence to Stephen E Muething General and Community Pediatrics, Health Policy and Clinical Effectiveness, Cincinnati Children's Hospital Medical Center, 3333 Burnet Avenue, Cincinnati, OH 45229, USA; Stephen.Muething{at}cchmc.org

Abstract

Objectives To describe how in-depth analysis of adverse events can reveal underlying causes.

Methods Triggers for adverse events were developed using the hospital's computerised medical record (naloxone for opiate-related oversedation and administration of a glucose bolus while on insulin for insulin-related hypoglycaemia). Triggers were identified daily. Based on information from the medical record and interviews, a subject expert determined if an adverse drug event had occurred and then conducted a real-time analysis to identify event characteristics. Expert groups, consisting of frontline staff and specialist physicians, examined event characteristics and determined the apparent cause.

Results 30 insulin-related hypoglycaemia events and 34 opiate-related oversedation events were identified by the triggers over 16 and 21 months, respectively. In the opinion of the experts, patients receiving continuous-infusion insulin and those receiving dextrose only via parenteral nutrition were at increased risk for insulin-related hypoglycaemia. Lack of standardisation in insulin-dosing decisions and variation regarding when and how much to adjust insulin doses in response to changing glucose levels were identified as common causes of the adverse events. Opiate-related oversedation events often occurred within 48 h of surgery. Variation in pain management in the operating room and post-anaesthesia care unit was identified by the experts as potential causes. Variations in practice, multiple services writing orders, multidrug regimens and variations in interpretation of patient assessments were also noted as potential contributing causes.

Conclusions Identification of adverse drug events through an automated trigger system, supplemented by in-depth analysis, can help identify targets for intervention and improvement.

Statistics from Altmetric.com

Footnotes

  • Funding This work was funded, in part, by a grant from the Agency for Healthcare Research and Quality (grant number U18HS016957). The funding source had no involvement in the study design; collection, analysis or interpretation of the data; writing of the report; or decision to submit this paper for publication.

  • Competing interests None.

  • Ethics approval This study was conducted with the approval of the Cincinnati Children's Hospital Medical Center.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Quality lines
    David P Stevens